[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.236.145.124. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 27, 1989

An `Amp' by Any Other Name: The Hazards of Intravenous Magnesium Dosing

JAMA. 1989;261(4):557. doi:10.1001/jama.1989.03420040091020
Abstract

To the Editor. —  We are aware of three serious instances of hypermagnesemia in the same institution following dosing errors directly related to the availability of vials of magnesium sulfate, each containing 101.5 mmol of magnesium (203 mEq, as 50 mL of a 50% solution).

Report of Cases.—  Case 1.—A 35-year-old man was being treated for alcohol withdrawal. "One amp of 50% magnesium sulfate" was ordered for slow intravenous infusion. The intent was that the patient receive a standard ampule containing 2 mL of 50% solution— 4.03 mmol (1 g or 8.06 mEq) of magnesium. Instead, the patient received a 50-mL vial of 50% magnesium sulfate. After about 35 mL was infused, the patient complained of nausea, vomited, and fell when he attempted to stand. He was noted to have diffuse muscle weakness and areflexia and he could not speak. He was treated with calcium, normal saline, and furosemide. His

×